Alert archive / California / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 8, NWS San Diego, CA
NWS San Diego, CA issued this severe thunderstorm warning at Aug 15, 2018, 1:59 PM PDT for San Diego County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2018, 1:59 PM PDT (20:59 UTC)
- Expired
- Aug 15, 2018, 3:00 PM PDT
- In force
- 61 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County San Diego County, CA
The radar
The San Diego radar (KNKX), 48 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -888 J/kg
- Mixed-layer LCL
- 765 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
190 WUUS56 KSGX 152059 SVRSGX CAC073-152200- /O.NEW.KSGX.SV.W.0008.180815T2059Z-180815T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service San Diego CA 159 PM PDT WED AUG 15 2018 The National Weather Service in San Diego has issued a * Severe Thunderstorm Warning for... Southeastern San Diego County in southwestern California... * Until 300 PM PDT * At 157 PM PDT, a severe thunderstorm was located near Hwy 78 Between S2 And Borrego Springs Rd, and nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Alpine, Hwy 78 Between Banner And S2, I-8 Between Pine Valley And Boulevard, Mount Laguna, Cuyamaca Rancho State Park, Julian, Hwy 78 Between S2 And Borrego Springs Rd, Hwy S2 Between Shelter Valley And Agua Caliente, Ranchita, Lake Morena, Lake Cuyamaca, Pine Valley, Hwy S1 Between Lake Cuyamaca And Mount Laguna, Hwy 79 Between Julian And Lake Cuyamaca, Descanso, Hwy S2 Between Hwy 79 And Hwy 78, Hwy 78 Between Ramona And Santa Ysabel, San Diego Country Estates, Potrero and Hwy S22 Between Ranchita And Borrego Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3263 11655 3310 11683 3324 11650 3270 11623 TIME...MOT...LOC 2057Z 240DEG 49KT 3306 11631 HAIL...<.75IN WIND...60MPH $$ Small
2 follow-up statements
853 WWUS56 KSGX 152133 SVSSGX Severe Weather Statement National Weather Service San Diego CA 233 PM PDT WED AUG 15 2018 CAC073-152200- /O.CON.KSGX.SV.W.0008.000000T0000Z-180815T2200Z/ San Diego CA- 233 PM PDT WED AUG 15 2018 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM PDT FOR SOUTHEASTERN SAN DIEGO COUNTY... At 222 PM PDT, a severe thunderstorm stretched from near Julian to the Pine Valley area, and the storm was nearly stationary. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Alpine, Highway 78 between Banner and S2, I-8 between Pine Valley and Boulevard, Mount Laguna, Cuyamaca Rancho State Park, Julian, Highway 78 between S2 and Borrego Springs Rd, Highway S2 between Shelter Valley and Agua Caliente, Ranchita, Lake Morena, Lake Cuyamaca, Pine Valley, Highway S1 between Lake Cuyamaca and Mount Laguna, Highway 79 between Julian and Lake Cuyamaca, Descanso, Highway S2 between Highway 79 And Highway 78, Highway 78 between Ramona And Santa Ysabel, San Diego Country Estates, Potrero and Highway S22 between Ranchita And Borrego Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3263 11655 3310 11683 3324 11650 3270 11623 TIME...MOT...LOC 2122Z 240DEG 49KT 3323 11595 HAIL...<.75IN WIND...60MPH $$ Small
240
WWUS56 KSGX 152158
SVSSGX
Severe Weather Statement
National Weather Service San Diego CA
258 PM PDT WED AUG 15 2018
CAC073-152206-
/O.EXP.KSGX.SV.W.0008.000000T0000Z-180815T2200Z/
San Diego CA-
258 PM PDT WED AUG 15 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAN DIEGO COUNTY
WILL EXPIRE AT 300 PM PDT...
The severe thunderstorm continues to weaken, therefore, the warning
will be allowed to expire.
LAT...LON 3263 11655 3310 11683 3324 11650 3270 11623
TIME...MOT...LOC 2156Z 240DEG 49KT 3337 11567
$$
SmallWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:27 PM PDT, 32 minutes earlier.
Area forecast discussion, Aug 15, 1:27 PM PDT, 32 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
127 PM PDT Wed Aug 15 2018
.SYNOPSIS...
Monsoonal moisture will increase through Thursday with increasing
chances for afternoon and early evening thunderstorms in the
mountains and deserts. High pressure aloft will move westward and
over Southern California for Friday through Sunday bringing drying
and a warming trend. Minor intrusions of monsoonal moisture may
return next week as high pressure moves back to the east. Areas
of night and morning low clouds and fog will continue for coastal
areas.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Coastal low clouds cleared later today and not completely from San
Diego. Thunderstorms are getting going, starting over the
mountain crests. A few of these could get nasty before the day is
done, but will stay mostly confined to the mountains. A little
more moisture Thursday in easterly flow will combine with the
high instability already present to bring more thunderstorms to
the mountains and deserts, and even could help a couple
thunderstorms drift west of the mountains into inland valleys.
The tenacious nature of the coastal clouds and model guidance
suggest the marine layer to be largely unfazed by this latest
monsoon push, and maintains night and morning coastal clouds
getting into westernmost valleys each night. The monsoon flow
backs off on Friday for fewer thunderstorms in the mountains and
deserts. High pressure aloft strengthens a bit this weekend while
the monsoon flow backs off. That will mean higher temperatures
and a shallower marine layer, but no thunderstorms. Next week
models show some increase in monsoonal moisture, but not very
convincing to forecast much chance of thunderstorms until Tuesday
and Wednesday. The high breaks down slightly as well, so it
doesn't appear as hot but probably more humid. Overall, minor ebbs
and flows in monsoon flow, slight variations in marine layer and
coastal cloud extent, and minor fluctuations in temperatures. In
other words, seasonal summer weather.
&&
.AVIATION...
151900Z...Coasts/Valleys...SCT-BKN15-020 near the coast this
afternoon becoming OVC015-020 through 04Z and moving 20 miles inland
through 16Z Thursday. From 16-21Z...gradual clearing back to the
coast.
Mountains/Deserts...Scattered TSRA over the mountains between 20-03Z
with some storms moving into the upper deserts near Victorville and
Barstow. Reduced vis in heavy rain, and gusty sfc winds 30-40 kt
near storms.
&&
.MARINE...
No hazardous marine weather is expected through Sunday.
&&
.BEACHES...
Beach Hazard Statement through Friday for above average surf and
strong rip currents. A southern hemisphere 180 degree, 4 ft swell at
17 seconds will arrive this evening and bring elevated surf and
strong rip currents tonight through Friday. The surf will peak
Friday at 3-6 ft with sets to 8 ft on southwest facing beaches, then
slowly subside Saturday and Sunday.
The surf and swell will peak Friday, then slowly decrease Saturday
and Sunday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement from 9 PM PDT this evening through
Friday evening for Orange County Coastal Areas-San Diego
County Coastal Areas.
PZ...NONE.
&&
PUBLIC...MM
AVIATION/MARINE/BEACHES...MoedeThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 2:09 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 44 min |
| Aug 15, 2:38 PM PDT | Flash Flood Warning | SGX | Riverside, San Diego | 3 hr |
| Aug 15, 2:43 PM PDT | Flash Flood Warning | SGX | San Diego | 3 hr |
| Aug 15, 2:49 PM PDT | Flash Flood Warning | SGX | Riverside | 97 min |
| Aug 15, 2:59 PM PDT | Severe Thunderstorm Warning | SGX | Riverside | 61 min |
| Aug 15, 3:30 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 75 min |
| Aug 15, 3:37 PM PDT | Severe Thunderstorm Warning | SGX | Riverside, San Diego | 27 min |
Nearby
Severe Thunderstorm Warnings in California, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.